MAUDE Adverse Event Report: NUVASIVE, INC. GSB GLOBAL SPINAL BALANCE SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

NUVASIVE, INC. GSB GLOBAL SPINAL BALANCE SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 15455500
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Explant was discarded by user facility and unavailable for examination.It is unknown if the patient sustained an impact or fall.Radiologic films showed a very large construct with an acute extreme lordotic bend at the fracture point.This bend may have contributed to the fracture event due to the length and extreme bends which result in high preload conditions and subsequent material fatigue.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s) loss of fixation." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic and internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".Loads on the device produced by load bearing and by the patient's activity level will dictate the longevity of the implant." patient education: ".Preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit post-operative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." discarded by facility.
 
Event or Problem Description
On (b)(6) 2016 a patient underwent a posterior fixation procedure.On (b)(6) 2016 a revision procedure took place to replace a fractured rod at l4/5.No patient injury reported.

Brand Name
GSB GLOBAL SPINAL BALANCE SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key6155797
Report Number2031966-2016-00088
Device Sequence Number16158478
Product Code NKB
UDI-Device Identifier00887517594204
UDI-Public00887517594204
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K132014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number15455500
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2016
Initial Report FDA Received Date12/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1